Published today by the British Medical Journal, the findings suggest that long-term use of Tiotropium Respimat (also known as Spiriva Respimat) increases the risk of death by more than half.
Chronic Obstructive Pulmonary Disease (COPD), as chronic bronchitis and emphysema are collectively known, affects three million people in the UK and caused 24,000 deaths in 2005 – the latest year for which figures are available. Most COPD sufferers use inhalers to help them breathe and more than half a million prescriptions for Tiotropium inhalers were issued in the UK last year.
Tiotropium inhalers have been available internationally for some years but a new device known as Tiotropium Respimat was launched more recently and licensed for use in the UK and Europe. However, the US Food and Drug Administration (FDA) has not granted approval for Tiotropium Respimat in the United States because of the need for further testing.
“We analysed five clinical trials involving 6500 people and the risk of death in patients using this particular inhaler appeared to be 52 per cent higher,” said Dr Yoon Loke of Norwich Medical School at the University of East Anglia.
“We estimate that there will be one additional death for every 124 patients treated for a year with Tiotropium Respimat. Some of this risk appears to stem from patients dying of heart trouble, especially for those with existing heart problems that may be worsened because of a potential adverse effect of tiotropium on the heart rhythm.”
Dr Loke and his US colleagues first became aware of a potential problem after reading the minutes of an FDA meeting which discussed an increased number of deaths in clinical trials of Tiotropium Respimat. After analysing the data presented in the FDA documents, along with additional information from a number of published trials, they concluded that there were clear indications of increased risk of death, particularly related to heart disease.
“We have since discovered that, due to safety concerns, Tiotropium Respimat was not granted FDA approval for use in the United States, where it must now undergo further safety testing in a large trial involving 17,000 patients,” said Dr Loke.
The Tiotropium Respimat inhaler continues to be available in the UK, despite a recent UK Medicines and Healthcare Regulatory Agency warning of a significant risk of death in users who suffer from irregular heart rhythms. And last month Canadian researchers found that COPD patients started on Tiotropium inhalers had higher rates of hospitalization, emergency department visits, and death – as compared to those starting treatment with other inhalers.
Dr Loke said: “There are alternative inhalers that can help patients with COPD. Patients currently using Tiotropium Respimat should not suddenly stop taking their medication, but I would advise them to make an appointment with their doctor to discuss the possibility of switching to a different drug. As Tiotropium Respimat can have an adverse effect on the heart rhythm, patients with a history of palpitations or irregular heartbeat (fast or slow) should mention such problems to their doctor.”
‘Mortality associated with tiotropium mist inhaler in patients with chronic obstructive pulmonary disease: systematic review and meta-analysis of randomised controlled trials’ by S Singh (Johns Hopkins University School of Medicine), Y Loke (UEA), P Enright (University of Arizona) and C Furberg (Wake Forest University) is published by the British Medical Journal on Wednesday June 15 2011.
*Spiriva and Respimat are registered trademarks of products belonging to Boehringer Ingelheim.